West Virginia, 2022

Flood in West Virginia, December 23, 2022

December 23, 2022 · NWS LWX · 1 event in 1 county or zone

A coastal low pressure system interacted with a warm front resulting in a widespread two to three inches of rain with localized amounts up to four inches. This resulted in road closures due to high water and small streams overflowing their banks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A coastal low pressure system interacted with a warm front resulting in a widespread two to three inches of rain with localized amounts up to four inches. This resulted in road closures due to high water and small streams overflowing their banks. River flooding also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 23, 10:45 AM EST, 2 hours earlier.

Area forecast discussion, Dec 23, 10:45 AM EST, 2 hours before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1045 AM EST Fri Dec 23 2022

.SYNOPSIS...
An Arctic cold front will pass through this morning, and a
surge of Arctic air will follow. Arctic high pressure settles
overhead for the holiday weekend with the coldest air by far
this season. High pressure will remain overhead through the
middle portion of next week, but temperatures will moderate
closer to seasonable levels during this time.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mid-morning update: As of 1030 AM, the Arctic Front is
approaching Chesapeake Bay. Strong cold advection, and strong
westerly winds are ongoing behind the front. Gusts in excess of
45 mph are being observed across the entire forecast area, with
gusts to in excess of 60 mph being observed over the mountains.
Temperatures are dropping fast, and the freezing line is
rapidly approaching the I-95 corridor. Along the I-95 corridor,
the precipitation is ending as a very brief period of snow
(lasting an hour or less). Accumulations up to a coating may be
possible, primarily on grassy surfaces. A Special Weather
Statement has been issued for the entire forecast area to
account for the potential for a flash freeze of residual
moisture as temperatures rapidly drop this morning. Breaks in
the cloud cover that are currently developing may act to add
some additional heating of surfaces and mitigate this potential,
but the threat for icy patches will still be an issue in some
spots.

Strong cold advection will continue through the day, with
temperatures dropping through the 20s and into the teens for
most by evening. Further west, temperatures are already near
zero in the mountains, and could potentially drop below zero
later today. With the strong winds, it will feel much colder.
Wind Chill Advisories and Wind Chill Warnings are in effect for
the entire forecast area. Previous discussion follows...

The Artic cold front will quickly pass through the area this
morning, first around the Allegheny and Potomac Highlands
between 4 AM and 6 AM, then across the Shenandoah Valley to the
Blue Ridge Mountains between 6 AM and 8 AM, then through the
Washington and Baltimore Metropolitan areas as well as northern
and central VA and central MD between 8 AM and 10 AM, then
clearing southern MD by noon. Showers will accompany the frontal
passage for most areas, and a very potent wind shift to the west
is expected behind the boundary, with frequent gusts around 45
to 55 mph for most areas. Stronger winds are expected in the
mountains with some gusts around 70 mph along the ridge tops,
and gusts around 55 to 60 mph are expected around the I-81
corridor in eastern WV and western MD. With these very strong
winds will come a rapid fall in temperatures. Temperatures for
most areas will be in the 30s and 40s ahead of the boundary
(some 50s near and east of I-95), but temperatures will rapidly
fall into the teens and 20s within about 1-3 hours. Even colder
conditions are expected in the mountains with temperatures
expected to fall well below zero.

The strong winds may cause downed trees and power outages, and
that combined with bitterly cold conditions may be dangerous.

Showers along the boundary may end as some snow showers,
especially in the mountains, but even east of the mountains as
well. The combination of some snow showers and rapidly falling
temperatures behind the boundary along with wet surfaces from
previous rain, means that icy conditions may rapidly develop on
roadways and sidewalks as well as other surfaces. The best
chance for this to occur will be in the mountains where a little
more snow is expected, and perhaps northeast of the Potomac
River where there may be a little more mid-level support from
shortwave energy making it more anafrontal (increases the
chances for a brief period of snow showers).

A Winter Weather Advisory is in effect for locations along and
west of the Allegheny Front, where snow and blowing snow
combined with dangerous cold and high winds will make travelling
and being outdoors very dangerous today. Snowfall accumulation
is most likely to be around 1-3 inches, but again the wind and
cold combined with this will make it a dangerous situation.

Winds will taper off a bit later this afternoon and tonight, but
still remain quite gusty (20 to 40 mph for most areas, with
higher winds around 50 to 70 mph along the ridge tops
persisting). The combination of the strong winds and bitterly
cold condtions will cause dangerously low wind chills. A Wind
Chill Advisory is in effect for the entire area except for the
Allegheny Mountains and Blue Ridge Mountains where Wind Chill
Warnings are in effect. Wind chills will drop to around -5 to
-10 around the metro areas, with -10 to -20 west of the Blue
 Ridge Mountains, and -20 to as low as as -45 degrees on the
 highest ridge tops.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Arctic high to our northwest and low pressure to our north will
allow for bitterly cold air to continue infiltrating the area
Saturday through Saturday night. Wind Chill Headlines continue
through Saturday morning for most areas, and into Saturday
afternoon for the Allegheny Highlands. High temperatures will
only range from the single digits in the mountains, to the teens
and 20s for most other locations, despite sunshine.

More bitter cold is expected Saturday night with lows around
zero in the mountains, to single digits west of the Blue Ridge,
and teens for most other areas. The wind will subside a bit, so
it will not feel quite as cold as Friday night, but nonetheless
still bitterly cold.

The cutoff low will move away from the area Sunday through
Sunday night while the high builds closer. Temperatures will
moderate just a bit, but still be well below normal for this
time of year. Highs Sunday will only been in the single digits
and teens in the mountains, with 20s for most other locations
and perhaps lower 30s in central Virginia. Lows Sunday night
will be in the single digits and teens.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure will remain overhead Monday. A reinforcing cold
front may pass Monday night into Tuesday along with an upper-
level trough that will be shifting through the area. This may
bring more clouds. If this system is stronger, it could produce
some precipitation, but confidence was too low to add in the
forecast at this time.

High pressure will build overhead Tuesday night, but build
offshore during the middle and latter portion of next week. This
will allow for a warming trend.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
The arctic front has now cleared all of the terminals, and winds
have turned westerly. The precipitation is ending as a brief
period of light snow, but all precipitation should end before
noon. Conditions are MVFR where precipitation is ongoing, but
all terminals should improve to VFR by noon. Thereafter, winds
will become the main concern. Winds have already gusted in
excess of 40 knots at most terminals, and similar gusts will
remain possible through early afternoon. Those strong winds
will gradually diminish later this afternoon into tonight, but
still remain gusty. Gusty winds will hang around for Saturday
before diminishing Saturday night.

VFR conditions with below normal temperatures (although not
quite as cold as Friday night through Saturday night) are
most likely Sunday through Tuesday.

&&

.MARINE...
As of 1030 AM, the arctic front is currently moving across the
waters. Winds will turn westerly behind the front, and gust to
in excess of 40 knots at times through the remainder of the day.
Some sporadic gusts to in excess of 50 knots may even be
possible immediately behind the front.

Winds will diminish some late this afternoon through Saturday,
but still remain gusty. A Gale Warning continues tonight, and an
SCA is in effect for the waters Saturday. The SCA may be needed
Saturday night and Sunday as well. High pressure will build
overhead early next week.

&&

.TIDES/COASTAL FLOODING...
A strong westerly flow is expected behind an Arctic cold front
this afternoon. Anomalies should fall some as the water gets
pushed to the other side of the Bay. However, the flow may be
just west of south, so elevated water levels will persist. For
the northern part of the Bay around Cecil and Harford Counties
(Havre De Grace and Chesapeake City), minor flooding is more
likely for the tide cycle late today into tonight as water gets
pushed into these areas with the flow being just south of west.
Coastal Flood headlines may be warranted later today.

Anomalies should fall later tonight through the weekend.

&&

.CLIMATE...
Based on forecast lows in the single digits to teens, we are on
track for the coldest Christmas since 1989 for many locations.
Still, the current forecast lows for December 24 and 25 are
well above the record lows for those dates, which were mostly
set during the historic winter/cold air outbreak of 1983.

Below are the current forecast low temperatures for Christmas Day
(December 25), and the last time the observed low temperature
was equal or colder on Christmas Day. (Note, low temperatures
are likely to be a few degrees colder the morning of December 24).

                            Dec 25, 2022    Last Time Dec 25 Low
Climate Site                Forecast Low    Equal To Or Colder
Washington-National (DCA)   16F             11F (1989)
Washington-Dulles (IAD)     11F             11F (1998), -4F (1989)
Baltimore (BWI)             13F             13F (1998), 7F (1989)
Annapolis (NAK)*            16F             13F (1990), 2F (1989)
Hagerstown (HGR)*           11F             4F (1989)
Charlottesville (CHO)*      12F             7F (1989)
Martinsburg, WV (MRB)       9F              4F (1989)

*records are not officially issued for these stations.

Below are the daily records for December 23-26.

December 23
Site    MaxT Year   LowMax Year MinT Year   HiMin Year
KDCA    71 1990     22 1989     7 1989      57 1990
KBWI    69 1990     22 1989     0 1960      59 1990
KIAD    68 1990     20 1989     4 1989      61 1990
KMRB    63 1990     19 1960     -11 1960    51 1990

December 24
Site    MaxT Year   LowMax Year MinT Year   HiMin Year
KDCA    71 2015     23 1989     5 1983      60 2015
KBWI    71 2015     20 1892     4 1983      61 2015
KIAD    71 2015     22 1989     1 1983      63 2015
KMRB    72 2015     23 1989     -9 1983     52 2015

December 25
Site    MaxT Year   LowMax Year MinT Year   HiMin Year
KDCA    72 1964     14 1983     3 1983      57 2015
KBWI    72 1964     12 1983     0 1983      58 2015
KIAD    71 1982     11 1983     -4 1989     58 2015
KMRB    69 2021     7 1983      -12F 1983   50 1891

December 26
Site    MaxT Year   LowMax Year MinT Year   HiMin Year
KDCA    72 1889     18 1914     4 1935      52 1982
KBWI    73 1964     18 1914     2 1983      51 1964
KIAD    71 1964     21 1985     -1 1983     51 2015
KMRB 70 1893 18 1985 -2 1983 48 1891

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 11 AM EST this morning for DCZ001.
     Wind Advisory until 2 PM EST this afternoon for DCZ001.
     Wind Chill Advisory from 7 PM this evening to 10 AM EST
     Saturday for DCZ001.
MD...Wind Advisory until 2 PM EST this afternoon for MDZ005-006-008-
     011-013-014-016>018-503>508.
     Wind Chill Advisory from 7 PM this evening to 10 AM EST
     Saturday for MDZ008-011-013-014-016>018-508.
     High Wind Warning until 6 AM EST Saturday for MDZ001-501-502.
     Wind Chill Warning until 1 PM EST Saturday for MDZ001.
     Winter Weather Advisory until 6 PM EST this evening for MDZ001-
     501.
     High Wind Warning until 6 PM EST this evening for MDZ003.
     Wind Chill Advisory until 10 AM EST Saturday for MDZ003>006-
     507.
     Wind Advisory until 6 PM EST this evening for MDZ004.
     Coastal Flood Advisory until 1 PM EST this afternoon for
     MDZ008.
     Coastal Flood Advisory until 4 PM EST this afternoon for
     MDZ017.
     Coastal Flood Advisory until 3 PM EST this afternoon for
     MDZ018.
     Wind Chill Warning until 10 AM EST Saturday for MDZ501.
     Wind Chill Advisory until 10 AM EST Saturday for MDZ502.
     Wind Chill Advisory from 4 PM this afternoon to 10 AM EST
     Saturday for MDZ503>506.
     Coastal Flood Advisory until noon EST today for MDZ508.
VA...Wind Advisory until 2 PM EST this afternoon for VAZ050>057-502-
     506.
     Wind Chill Advisory from 7 PM this evening to 10 AM EST
     Saturday for VAZ054>057.
     High Wind Warning until 6 AM EST Saturday for VAZ503-504-507-
     508.
     Wind Chill Warning until 1 PM EST Saturday for VAZ503.
     Winter Weather Advisory until 6 PM EST this evening for VAZ503.
     Wind Chill Advisory until 10 AM EST Saturday for VAZ027>031-
     501-505.
     Wind Advisory until 6 PM EST this evening for VAZ025>031-
     036>040-501-505.
     Wind Chill Warning until 10 AM EST Saturday for VAZ504-507-508.
     Wind Chill Advisory until 10 AM EST Saturday for VAZ025-026.
     Wind Chill Advisory from 4 PM this afternoon to 10 AM EST
     Saturday for VAZ036>040-050>053-502-506.
WV...High Wind Warning until 6 AM EST Saturday for WVZ501>506.
     Wind Chill Warning until 1 PM EST Saturday for WVZ501-503-505.
     Winter Weather Advisory until 6 PM EST this evening for WVZ501-
     503-505.
     High Wind Warning until 6 PM EST this evening for WVZ050>052-
     055.
     Wind Chill Advisory until 10 AM EST Saturday for WVZ052-053.
     Wind Advisory until 6 PM EST this evening for WVZ053.
     Wind Chill Warning until 10 AM EST Saturday for WVZ506.
     Wind Chill Advisory until 10 AM EST Saturday for WVZ050-051-
     055-502-504.
MARINE...Gale Warning until 6 AM EST Saturday for ANZ530>543.
     Freezing Spray Advisory from 7 PM this evening to 1 PM EST
     Saturday for ANZ530>543.
     Small Craft Advisory from 6 AM to 6 PM EST Saturday for
     ANZ530>543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL/KJP
SHORT TERM...BJL
LONG TERM...BJL/EST
AVIATION...BJL/KJP
MARINE...BJL/KJP
TIDES/COASTAL FLOODING...LWX
CLIMATE...LWX
Hazardous weather outlook, Dec 23, 5:30 AM EST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
530 AM EST Fri Dec 23 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-241000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
530 AM EST Fri Dec 23 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Gale Warning is in effect for the waters through tonight.

A Wind Advisory is in effect into this afternoon.

Rapidly falling temperatures this morning could result in icy
travel conditions.

Wind Chill Advisories are in effect late this afternoon through to
night.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Wind Chill Advisories continue through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-241000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
530 AM EST Fri Dec 23 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Rapidly falling temperatures this morning could result in icy
travel conditions.

A High Wind Warning is in effect for the Blue Ridge Mountains and
the I-81 corridor from Hagerstown to Martinsburg, and Hampshire
and Hardy Counties in eastern West Virginia through this afternoon.
Elsewhere, a Wind Advisory is in effect.

The High Wind Warning continues through tonight for the Blue Ridge
Mountains.

A Wind Chill Warning is in effect for the Blue Ridge Mountains
through tonight. Elsewhere, a Wind Chill Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The Wind Chill Headlines continue through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-241000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
530 AM EST Fri Dec 23 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect for Garrett, western
Allegany, western Mineral, western Grant, western Pendleton, and
western Highland counties today. The combination of snow and
rapidly falling temperatures will cause icy travel conditions.

A High Wind Warning is in effect through tonight. This will
likely result in tree damage and power outages.

A Wind Chill Warning is in effect for portions of the area through
tonight. Have a plan to protect you, your pets, plants, pipes,
livestock, and other property that are sensitive to extreme cold
conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The Wind Chill headlines continue into Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 23, 10:44 AM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1044 AM EST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 AM     MARINE TSTM WIND 1 WSW POINT LOOKOUT     38.03N  76.34W
12/23/2022  M60 MPH          ANZ537             MD   BUOY

&&

EVENT NUMBER LWX2205429

LFR
Local storm report, Dec 23, 10:54 AM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1054 AM EST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 AM     MARINE TSTM WIND 4 S MIDDLE RIVER        39.25N  76.37W
12/23/2022  M59 MPH          ANZ531             MD   BUOY

&&

EVENT NUMBER LWX2205430

LFR
Local storm report, Dec 23, 11:15 AM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 AM EST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     MARINE TSTM WIND 4 ESE CAPE ST. CLAIRE   39.02N  76.38W
12/23/2022  M60 MPH          ANZ531             MD   BUOY

&&

EVENT NUMBER LWX2205431

LFR
Local storm report, Dec 23, 11:33 AM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1133 AM EST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     NON-TSTM WND DMG 2 ESE WESTMINSTER       39.56N  76.97W
12/23/2022                   CARROLL            MD   EMERGENCY MNGR

            PORTION OF A ROOF WAS PEELED OFF OF A SHOPPING CENTER
            IN THE 600 BLOCK OF BALTIMORE BLVD. ROOF WAS DEPOSITED
            ON A CAR. FIRE DEPARTMENT CONFIRMS SIGNIFCANT STRUCTURAL
            DAMAGE, BUT NO INJURIES.

&&

EVENT NUMBER LWX2205432

KJP
Local storm report, Dec 23, 11:37 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1137 AM EST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     TSTM WND DMG     4 E REISTERSTOWN        39.45N  76.75W
12/23/2022                   BALTIMORE          MD   EMERGENCY MNGR

            LARGE TREE DOWN ON A HOUSE ON WOODSYDE PLACE.

&&

EVENT NUMBER LWX2205433

KJP
Local storm report, Dec 23, 12:10 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1210 PM EST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     NON-TSTM WND GST 1 S WOLFSVILLE          39.56N  77.55W
12/23/2022  M58 MPH          FREDERICK          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2205434

LFR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Berkeley

When
December 23, 12:45 PM EST to 3:31 PM EST
Where
Berkeley County, 2.29 mi WSW of Vanclevesville to 1.99 mi WSW of Blairton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.416, -77.939

A USGS stream gauge located along the Opequan Creek near Martinsburg reached minor flood stage with crest of 10.04 feet. At ten feet, floodwaters begin to cover Douglas Grove Road (County Road 9/16) east of Martinsburg. A portion of Bowers Road is also flooded. Low lying areas near the creek begin to flood. Water also begins to cover the stream access point at the Van Metre Ford Pedestrian Bridge.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062524.